Pennsylvania, 2019

Flash Flood in Pennsylvania, July 7, 2019

July 7, 2019 · NWS CTP · 1 event in 1 county or zone

The previous days weather left southern Pennsylvania saturated. These antecedent conditions along with a stalled shortwave trough allowed for bands of rainfall to move through the Somerset and Bedford counties the evening of July 7th overnight into early July 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

The previous days weather left southern Pennsylvania saturated. These antecedent conditions along with a stalled shortwave trough allowed for bands of rainfall to move through the Somerset and Bedford counties the evening of July 7th overnight into early July 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 7, 3:25 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 3:25 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
425 PM EDT Sun Jul 7 2019

.SYNOPSIS...
Look for more showers and thunderstorms across the southern half
of the area this afternoon and overnight. Some of the storms
will bring heavy downpours and possibly flash flooding. Drier
air will begin to move south across the area late tonight and on
Monday. This will bring dry weather and more comfortable
conditions into the middle of the week. The humidity rises for
Thursday, then a cold front will push through by Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Active weather pattern continues. Weak low pressure and short
wave trof will slowly moves just south of of the CWA this
afternoon and evening. Ahead of the low will be slow moving
showers and some thunderstorms for the southwest half of the
CWA. HRRR continues to focus areas of potentially intense
rainfall across this area, and once again we will issue a flash
flood watch for portions of the area. Some indications that the
showers could go a bit longer then previous evenings, so
extended the watch until midnight and may extent if nocturnal
convection develops. Some drier air should finally make its way
into northern PA while muggy conditions continue across the
south.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Some showers are likely across the south Monday morning, but as
the day goes on drier air will begin to mix down from some drier
air filtering in aloft. This is the beginning of a couple days
of much needed drier weather for the area. Maxes on Monday will
be in the u70s and l80s for most, just a deg or two cooler than
today as the cold advection knocks the top of mixed layer temps
down a deg or two C from today.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Ridging at the surface and aloft drifts east from the Ohio
Valley and helps to gradually dry/clear things out Monday night
through Wednesday, bringing us more comfortable nights with min
temps in the 50s...to lower 60s across the Susquehanna Valley.

Accompanying daytime temperatures that will be a few degrees
above normal Tuesday and Wednesday will be light wind near
and under the surface high pressure area.

The moderate dewpoints and mainly clear skies at night will lead
to patchy fog for several hours around daybreak both Tuesday and
Wed mornings.

Moisture will increase in advance of a cold front which will
push through the Commonwealth Thursday or Thursday night.

Preceding this front, moderate PWAT anomalies of plus 1-2 sigma
and a decent south-southwesterly LLJ will lead to a high
probability for afternoon and evening SHRA/TSRA - some of which
could contain brief strong wind gusts.

Afterward, the weather through the rest of the extended (Friday
through Sunday period) will afford us with mainly dry weather,
near to slightly below normal temps, and moderate humidity with
sfc dewpoints initially in the 50s and 60s Friday and early Saturday
as an area of PWATs around 20MM drifts overhead.

For the bulk of next weekend, temps and dewpoints should slowly
rise back to slightly above normal for Sunday afternoon with the
chance of a stray shower or TSRA, primarily across northern PA
and within the 18-23Z period.
&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Diurnal heating combined with humid airmass will allow
scattered t-storms to develop near wavy frontal zone across the
southwest 1/2 of the airspace through the afternoon/early
evening. Widely scattered showers are forecast to spread
eastward across the central and eastern airfields tonight into
early Monday morning. Outside of brief local MVFR/IFR in heavy
downpours, expect prevailing VFR into tonight. Model guidance
generally agrees in lowering cig trends with MVFR to IFR
possible 06-12Z Monday.

.Outlook...

Mon...Isolated PM showers t-storms possible mainly srn 3/4.

Tue...No sig wx.

Wed...Isolated PM t-storms possible NW 1/3.

Thu...Showers/t-storms likely with next frontal system.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Monday for PAZ017>019-024>028-
033>036-056-063>065.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross/Dangelo
LONG TERM...Lambert
AVIATION...Ross
Hazardous weather outlook, Jul 7, 3:55 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
455 PM EDT Sun Jul 7 2019

PAZ004>006-010>012-037-041-042-045-046-049>053-057>059-066-082100-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
Lancaster-
455 PM EDT Sun Jul 7 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to locally severe thunderstorms with gusty winds
and hail will occur along and ahead of a cold front, as it pushes
southeast across the region Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>028-033>036-056-063>065-082100-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Cumberland-
Adams-York-
455 PM EDT Sun Jul 7 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to locally severe thunderstorms with gusty winds
and hail will occur along and ahead of a cold front, as it pushes
southeast across the region Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Jul 7, 12:42 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     ROXBURY                 40.09N  77.67W
07/06/2019                   FRANKLIN           PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN ROXBURY

&&

EVENT NUMBER CTP1901533

TRAVIS
Local storm report, Jul 7, 12:50 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND DMG     ROXBURY                 40.09N  77.67W
07/06/2019                   FRANKLIN           PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN ROXBURY

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER CTP1901533

TRAVIS
Local storm report, Jul 7, 4:26 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     FLASH FLOOD      WINDBER                 40.23N  78.83W
07/07/2019                   SOMERSET           PA   SOCIAL MEDIA

            SIGNIFICANT FLOODING OF SMALL CREEK NEAR JONES AVENUE
            JUST SOUTH OF WINDBER. PICTURES POSTED ON TWITTER.

&&

EVENT NUMBER CTP1901534

JRB
Local storm report, Jul 7, 4:38 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      1 W PAINT               40.24N  78.87W
07/07/2019                   SOMERSET           PA   911 CALL CENTER

            WATER RESUCE ON COTTAGE LANE ALONG PAINT CREEK.

&&

EVENT NUMBER CTP1901535

JMC
Local storm report, Jul 7, 4:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT SUN JUL 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      PROSPECT                40.33N  78.91W
07/07/2019                   CAMBRIA            PA   911 CALL CENTER

            FLOODING ALONG WILLIAM PENN AVENUE

&&

EVENT NUMBER CTP1901536

JMC

The radar

The Pittsburgh radar (KPBZ), 127 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
July 7, 5:45 PM EST to 7:00 PM EST
Where
Somerset County, 1.06 mi W of Meyersdale to 1.22 mi WSW of Meyersdale
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.820, -79.050

Water over the intersection of Rockdale and Mt. Davis roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847192.